New Mexico, 2018Drought in New Mexico, June 1 to 30, 2018
June 1 to 30, 2018 · NWS EPZ · 12 events in 12 counties and zones
Most locations across southern New Mexico received above average precipitation which helped to lessen drought conditions for a small portion of the area while most locations saw little to no change.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Most locations across southern New Mexico received above average precipitation which helped to lessen drought conditions for a small portion of the area while most locations saw little to no change.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at May 31, 2:47 PM MST, 9 hours 13 minutes earlier.
Area forecast discussion, May 31, 2:47 PM MST, 9 hours 13 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
347 PM MDT Thu May 31 2018
.SYNOPSIS...
Our very warm weather will continue on Friday and Saturday, then
late Saturday night moisture will begin to work into the region
from the east. We will see a chance for rain on Sunday and we will
not be as warm as were will be on Saturday. But the moisture and
the "cooler" weather won't last long as we move into the first of
next week, we will dry out and our temperatures will warm a few
degrees, so that most lowland locations will be flirting with the
triple digit mark through at least the middle of next week.
&&
.DISCUSSION...
We will not be as hot this weekend as we thought we might be, but
it will still be pretty warm. An upper level ridge is building
into central Texas. Earlier this week it looked like this upper
level ridge might try and build into west Texas and really jump
our high temperatures well above average. But an upper level
trough to our west is looking like it will be a little stronger
than it had been forecasted and this trough will help keep the
center of the ridge (and the hottest temperatures) to our east.
Now having said that, it does appear that most lowland locations
will still be flirting with the triple digit mark on both Friday
and Saturday, but that is better than the 105 to 106 temperatures
we were looking at earlier in the week.
Late on Saturday we will see our surface winds swing around to the
east which will allow moisture to flow back into the region. I
don't think enough moisture will get into the region on Saturday
to give us a chance for rain, the one exception may be the eastern
part of Hudspeth County. On Sunday our southeasterly surface flow
will continue and that will allow our dewpoints to climb higher.
The extra moisture and the daily heating will allow a chance for
thunderstorms on Sunday afternoon and evening. There will be a
little directional shear, so a few storms may be strong with gusty
winds and small hail. Then early on Monday the upper level trough
that had been lurking to our west will sweep across Colorado and
that will usher in drier and warmer air for the first of next
week. Highs on Sunday will be around 5 degrees below average,
which should keep most lowland land locations below 100 (except in
the NM bootheel where the moisture won't quite make it to). For
Monday through at least Wednesday we will see our high
temperatures close to 10 degrees above average which will bring
triple digit heat to most of the lowlands. Looking toward the end
of next week, both the GFS and ECMWF center the upper level ridge
just to our east. The circulation around the high on the GFS
brings a little moisture in the Bootheel of New Mexico, but for
now I haven't jump on the western pops nor have I greatly
increased our afternoon highs. Right now, though, if I had to
guess, it is more likely that the upper level ridge will bring hot
to very hot temperatures to the region for the end of next week
rather than some pre-monsoon flow setting up to give western New
Mexico a chance for some rain.
&&
.AVIATION...Valid 01/00Z-02/00Z...
P6SM SKC-SCT250 through forecast period. Winds will be AOB 12KTS out
of the west to southwest through 16Z then start to increase to 10-
20KTS.
&&
.FIRE WEATHER...
Hot and mainly dry conditions for the upcoming week. High
temperatures will continue to be near the 100 degree mark with
minimum relative humidities in the single digits with some areas to
the east into the mid teens to around 20 percent Sunday after a
little moisture surge Saturday night. Some isolated to scattered
showers and thunderstorms are possible Saturday night into Sunday
night mainly mountains and eastern zones. Some dry lightning is
possible initially with storms since low levels will start out very
dry. Winds will continue to be in the 10 to 20 mph range through the
afternoons and early evenings but should remain below critical
speeds.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 72 101 73 102 / 0 0 0 0
Sierra Blanca 68 102 70 101 / 0 0 0 20
Las Cruces 62 99 63 100 / 0 0 0 0
Alamogordo 65 100 65 101 / 0 0 0 0
Cloudcroft 48 79 48 80 / 0 0 0 0
Truth or Consequences 63 98 64 99 / 0 0 0 0
Silver City 56 91 58 92 / 0 0 0 0
Deming 58 99 60 101 / 0 0 0 0
Lordsburg 58 96 59 99 / 0 0 0 0
West El Paso Metro 71 100 72 101 / 0 0 0 0
Dell City 67 104 67 103 / 0 0 0 10
Fort Hancock 71 104 72 104 / 0 0 0 10
Loma Linda 68 98 69 97 / 0 0 0 10
Fabens 67 102 69 103 / 0 0 0 0
Santa Teresa 67 100 67 101 / 0 0 0 0
White Sands HQ 68 100 69 101 / 0 0 0 0
Jornada Range 57 99 60 101 / 0 0 0 0
Hatch 56 100 57 102 / 0 0 0 0
Columbus 62 101 63 102 / 0 0 0 0
Orogrande 68 100 69 102 / 0 0 0 0
Mayhill 56 90 56 87 / 0 0 0 0
Mescalero 54 88 54 86 / 0 0 0 0
Timberon 53 87 54 86 / 0 0 0 0
Winston 46 92 46 92 / 0 0 0 0
Hillsboro 59 97 60 96 / 0 0 0 0
Spaceport 56 98 58 100 / 0 0 0 0
Lake Roberts 50 89 51 91 / 0 0 0 0
Hurley 56 93 57 93 / 0 0 0 0
Cliff 41 94 44 98 / 0 0 0 0
Mule Creek 42 93 46 95 / 0 0 0 0
Faywood 57 95 60 95 / 0 0 0 0
Animas 59 98 60 101 / 0 0 0 0
Hachita 59 98 59 101 / 0 0 0 0
Antelope Wells 59 99 61 101 / 0 0 0 0
Cloverdale 58 95 60 95 / 0 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Brice/Grzywacz
Hazardous weather outlook, May 31, 5:29 AM MST, 18 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
629 AM MDT Thu May 31 2018
NMZ404>407-409>413-417-TXZ418>424-011230-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Sierra County Lakes-Northern Dona Ana County-
Southern Dona Ana County/Mesilla Valley-Central Tularosa Basin-
Southern Tularosa Basin-Otero Mesa-Western El Paso County-
Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
629 AM MDT Thu May 31 2018
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...Today and Tonight.
Hot temperatures could create minor problems for people sensitive
to heat.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Hot again on Friday. Chance of thunderstorms Saturday and Sunday.
A few storms could produce small hail, gusty winds and local heavy
downpours and flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
NMZ401>403-408-414>416-011230-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Eastern Black Range Foothills-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
629 AM MDT Thu May 31 2018
This Hazardous Weather Outlook is for portions of south central
New Mexico and southwest New Mexico.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Chance of thunderstorms Saturday and Sunday, and again on
Wednesday. A few storms could produce small hail, gusty winds and
local heavy downpours and flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Hefner
Drought, Upper Gila River Valley
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Upper Gila River Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.326, -108.548 (the zone’s center; the record gives no point)
Extreme(D3) drought conditions continued across the entire zone. The Cooperative Observer at Gila Hot Springs received 1.04 inches of rain which was 0.27 inches above normal.
Drought, Southern Gila Highlands/Black Range
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Southern Gila Highlands/Black Range forecast zone
- Reported by
- Drought Monitor
The northern half of the zone remained in Extreme(D3) drought while the southern half remained in Severe(D2) drought conditions.
Drought, Southern Gila Foothills/Mimbres Valley
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Southern Gila Foothills/Mimbres Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.460, -108.066 (the zone’s center; the record gives no point)
Severe(D2) drought remained in place over the zone through the month of June. The Silver City airport received 0.96 inches of rain through the month.
Drought, Southwest Desert/Lower Gila River Valley
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Southwest Desert/Lower Gila River Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.326, -108.548 (the zone’s center; the record gives no point)
The entire zone remained in Severe(D2) drought during the month of June. The Redrock Cooperative Observer received 0.51 inches of rain which was 0.06 inches above normal.
Drought, Lowlands of the Bootheel
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Lowlands of the Bootheel forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.326, -108.548 (the zone’s center; the record gives no point)
The northwest half of the zone remained in Severe(D2) drought during the month. The Animas Cooperative Observer reported 1.03 inches of precipitation which was 0.47 inches above normal.
Drought, Uplands of the Bootheel
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Uplands of the Bootheel forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.914, -108.715 (the zone’s center; the record gives no point)
The northern half of the zone remained in Severe(D2) drought through the month.
Drought, Eastern Black Range Foothills
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Eastern Black Range Foothills forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.684, -107.775 (the zone’s center; the record gives no point)
The entire zone remained in Severe(D2) drought through the month. The Hillsboro Cooperative Observer reported 0.91 inches of precipitation which was 0.04 inches above normal.
Drought, Sierra County Lakes
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Sierra County Lakes forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.131, -107.192 (the zone’s center; the record gives no point)
The zone started with Severe(D2) drought conditions across the entire area, but on June 26, the eastern half was put into Moderate(D1) drought. The Truth or Consequences airport received 0.93 inches of rain which was 0.09 inches above normal.
Drought, Central Tularosa Basin
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Central Tularosa Basin forecast zone
- Reported by
- Drought Monitor
Severe(D2) drought was across the entire zone to start the month and on June 26th, the western half was placed into Moderate(D1) drought. The White Sands National Monument reported 0.74 inches of precipitation which was 0.22 inches below normal.
Drought, West Slopes Sacramento Mountains Below 7500 Feet
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- West Slopes Sacramento Mountains Below 7500 Feet forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
The entire zone remained in Severe(D2) drought conditions in June. The Mountain Park Cooperative Observer reported 2.27 inches of precipitation which was 1.08 inches above normal. Two inches of that rain fell in one day on June 15th.
Drought, Sacramento Mountains Above 7500 Feet
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Sacramento Mountains Above 7500 Feet forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
Severe(D2) drought conditions remained in place through the month of June. The Cloudcroft Cooperative Observer reported 2.60 inches of precipitation which was 0.08 inches above normal.
Drought, East Slopes Sacramento Mountains Below 7500 Feet
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- East Slopes Sacramento Mountains Below 7500 Feet forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
The entire zone remained in Severe(D2) drought through the month of June.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Wyoming, June 1, 20182 injured · $50,000 · EF3 · 7 events
- Damaging Winds in Indiana, June 1, 20181 death · $34,000 · 56 kt wind · 6 events
- Tornadoes and Hail in North Dakota, June 1, 2018$255,000 · EF2 · 24 events
- Tornado and Hail in Texas, June 1, 2018$4.6 million · 2.75 in hail · 11 events
- Flash Flood and Damaging Winds in Georgia, June 1, 2018$1.1 million · 78 kt wind · 24 events
- Tornadoes and Hail in Wyoming, June 1 to 10, 2018$20,000 · EF2 · 4 events
- Flood in Idaho, June 1 to 16, 2018$950,000 · 1 event
- Flood and Hail in Mississippi, June 1, 2018$395,000 · 1 in hail · 9 events
- Flood and Damaging Winds in Tennessee, June 1, 2018$315,000 · 50 kt wind · 4 events
- Damaging Winds in Missouri, June 1 to 2, 20181 injured · $100,000 · 70 kt wind · 15 events
- Tornado and Hail in Nebraska, June 1, 2018$165,000 · EF0 · 9 events
- Hail and Damaging Winds in Nebraska, June 1, 2018$50,000 · 2.5 in hail · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 766639, 766640, 766641, 766642, 766644, 766646, 766647, 766648, 766649, 766650, 766651, 766652.